Georgia, 2006

Hail and Damaging Winds in Georgia, May 13 to 14, 2006

May 13 to 14, 2006 · NWS FFC · 23 events in 20 counties and zones

20 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 13, 4:31 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 13, 4:31 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT SAT MAY 13 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
THREAT FOR SEVERE CONVECTION APPEARS TO BE DIMINISHING. ISOLATED
SVR POSSIBLE IN NRN 1/4 OF GA THIS AFTERNOON AND EVENING WHERE
SCT SHRA HAVE NOT BEEN OBSERVED. ELSEWHERE...TOO COOL AND
LESSENED LOW LEVEL MOISTURE TO SUPPORT MUCH TSRA.

PATTERN STILL FCST TO BE DOMINATED BY LARGE UPPER LOW OVER NRN IL
MOVING SOUTH. S/W AND FRONT TO ROTATE AROUND SOUTH END INTO GA
SUNDAY...SO CHC TO NEAR LIKELY POPS LOOK GOOD. MODELS IN FAIR
AGREEMENT ON TIMING AND LOCATION SO CONF FAIRLY HIGH. IF FORECAST
COVERAGE WAS EXPECTED TO BE HIGHER CATEGORICAL POPS WOULD BE IN
ORDER.

IF MODELS ARE TO BE BELIEVED FURTHER OUT...DRY SLOT MAY PREVENT
MUCH SHRA/TSRA SUNDAY NIGHT AND MONDAY. COLD FRONT WILL BE PAST BY
THEN. HAVE TRIMMED POPS BACK SOME. COULD SEE SOME ISOLD SHRA/TSRA
BUT NOT MUCH. UPPER LOW FINALLY BEGINS LIFTING OUT MON NIGHT BUT
L/W TROUGH STILL HANGS TO THE WEST OF GA. WILL KEEP POPS GOING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
L/W POSITIVELY TILTED TROUGH OVER THEN ERN U.S. WILL BE TOUGH TO
GET RID OF THROUGH THE LONG TERM PERIOD. SHOULD SEE BELOW NORMAL
TEMPS WITH SMALL CHCS FOR PRECIP. SVR TSRA DOES NOT APPEAR TO BE
AN ISSUE THROUGH FRIDAY. FCST SEEMS TO HAVE THIS IN HAND.

SNELSON

&&
.AVIATION...
CONDITIONS CONTINUE TO IMPROVE THIS AFTERNOON. PRECIPITATION
ACROSS CENTRAL GEORGIA IS RAPIDLY DECREASING WITH THIS FIRST WAVE.
THE MAIN THING TO WATCH FOR OVERNIGHT WILL BE AN APPROACHING
SHORTWAVE LOCATED OVER WESTERN TENNESSEE AS IT INTERACTS WITH A COLD
FRONT HELPING TO INITIATE CONVECTION OVER NORTHERN ALABAMA AND
MOVING ACROSS GEORGIA. THIS SYSTEM SHOULD BE APPROACHING THE METRO
AREA AROUND 5 Z AND CONTINUE ON ACROSS CENTRAL GEORGIA NEAR SUNRISE.
THERE IS HOWEVER STILL SOME UNCERTAINTY AS TO IF THIS SYSTEM WILL
HAVE THUNDER SO MAY HOLD OFF AND CONTINUE VCTS. WINDS WILL CONTINUE
TO BE OUT OF THE SOUTHWEST AROUND 10KTS WITH GUSTS AROUND 20KTS
LIKELY THROUGH SUNSET. CIGS WILL REMAIN AROUND 8-12,000 FT BEFORE
THE APPROACH OF THE NEXT SYSTEM BRINGING LOWER CISGS AROUND 3,000
FT. SOME PATCHY LIGHT FOG WILL BE POSSIBLE IN MCN AND CSG IN
APPROACH OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         56  72  50  68 /  30  50  10  10
ATHENS          54  73  49  72 /  30  50  20  10
GAINESVILLE     54  70  49  68 /  30  50  20  20
ROME            52  74  45  71 /  30  40  10  20
COLUMBUS        60  75  55  73 /  30  60  10  10
MACON           57  75  53  74 /  20  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, May 13, 3:28 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT SAT MAY 13 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
428 PM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTHWEST GEORGIA.

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO MID MISSISSIPPI VALLEYS WILL MOVE
SOUTH INTO NORTH GEORGIA TONIGHT. THIS COMBINED WITH AN APPROACHING
SHORTWAVE LOCATED OVER SOUTHERN MISSOURI WILL HELP TO INITIATE
CONVECTION.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL.
THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A
LINE STRETCHING FROM LA GRANGE TO ATLANTA TO BLUE RIDGE AFTER 10 PM.

.DISCUSSION...
DEW POINTS IN THE 60S ACROSS CENTRAL ALABAMA COMBINED WITH AN
APPROACHING FRONT LATER TONIGHT MAY HELP TO INITIATE A FEW ISOLATED
SEVERE THUNDERSTORMS LATE TONIGHT ACROSS NORTHWEST GEORGIA. STEEP
LAPSE RATES ALOFT WILL HELP TO OVERCOME WEAK SURFACE BASED CAPES OF
LESS THAN 1000. THERE IS STILL A GOOD DEAL OF UNCERTAINTY DUE TO
LIMITED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATE TONIGHT
ACROSS NORTHWEST GEORGIA.

EA

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

20 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Walker

When
May 13, 7:13 PM EST to 7:18 PM EST
Where
Walker County, Rossville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.283

The public reported quarter-sized hail near the Tennessee state line.

Hail, Catoosa

When
May 13, 7:15 PM EST to 7:18 PM EST
Where
Catoosa County, Lakeview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -85.250

The public reported penny-sized hail.

Thunderstorm Wind, Whitfield

When
May 13, 7:30 PM EST
Where
Whitfield County, Cohutta
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.950, -84.950

The Whitfield County 911 Center reported that one tree was blown down.

Hail, Murray

When
May 13, 7:46 PM EST to 7:56 PM EST
Where
Murray County, Cisco
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.950, -84.733

The public observed nickel-sized hail for a 10-minute period.

Hail, Fannin

When
May 13, 8:08 PM EST to 8:30 PM EST
Where
Fannin County, Epworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.950, -84.383

The public reported nickel-sized hail.

Hail, Union

When
May 13, 8:40 PM EST
Where
Union County, Ivy Log
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -84.067

The public reported quarter-sized hail.

Hail, Towns

When
May 13, 8:45 PM EST to 9:01 PM EST
Where
Towns County, Young Harris
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.933, -83.833

Several reports of hail ranging in size from pennies to quarters were received from the public in the Young Harris and Hiawassee areas. Hail was reported to have covered the ground at one location in Young Harris.

Hail, Bibb

When
May 13, 9:34 PM EST to 9:42 PM EST
Where
Bibb County, 7 mi W of Macon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.817, -83.767

The public observed penny-sized hail lasting up to five minutes in the Lake Wildwood area west of Macon. Penny-sized hail was also observed by the public in the Macon area.

Hail, Muscogee

When
May 13, 9:35 PM EST to 9:40 PM EST
Where
Muscogee County, Columbus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -84.967

The public reported penny-sized hail.

Hail, Chattahoochee

When
May 13, 9:46 PM EST to 10:03 PM EST
Where
Chattahoochee County, 7 mi W of Cusseta
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.300, -84.883

The Chattahoochee County 911 Center reported quarter-sized hail in the Cusseta area. Radar supported hail that large or larger throughout the southern half of the county.

Hail, Stewart

When
May 13, 10:01 PM EST to 11:15 PM EST
Where
Stewart County, 5 mi NW of Brooklyn
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.217, -84.767

The public reported nickel-sized hail.

Hail, Dade

When
May 13, 11:21 PM EST to 11:26 PM EST
Where
Dade County, Trenton
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.867, -85.500

The Dade County 911 Center reported nickel-sized hail.

Hail, White

When
May 14, 3:12 AM EST to 3:27 AM EST
Where
White County, Cleveland
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.600, -83.750

The White County 911 Center reported penny-sized hail in Cleveland and the south part of the county.

Hail, Hall

When
May 14, 3:27 AM EST to 3:42 AM EST
Where
Hall County, Clermont
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.483, -83.767

The public observed penny to nickel-sized hail.

Hail, Banks

When
May 14, 3:41 AM EST to 3:56 AM EST
Where
Banks County, 10 mi WNW of Homer
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.383, -83.667

The Banks County 911 Center reported nickel-sized hail in Homer, while the public reported nickel-sized hail in the Lula area.

Thunderstorm Wind, Hancock

When
May 14, 3:32 PM EST to 3:34 PM EST
Where
Hancock County, 2 mi ENE of Linton
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
33.133, -82.967

The Washington County Membership Cooperative reported that two large oak trees were down on power lines on Linton Road along the Hancock/Glascock county line east of Linton.

Hail, Washington

When
May 14, 3:39 PM EST to 3:47 PM EST
Where
Washington County, Warthen
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.100, -82.817

Personnel at the Warthen Post Office observed penny-sized hail.

Thunderstorm Wind, Washington

When
May 14, 3:39 PM EST to 3:45 PM EST
Where
Washington County, Warthen
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
POST OFFICE
Coordinates
33.100, -82.817

Personnel at the Warthen Post Office reported that a few tree limbs were blown down.

Hail, Jefferson

When
May 14, 4:08 PM EST to 4:12 PM EST
Where
Jefferson County, 7 mi N of Louisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.100, -82.400

The public reported penny-sized hail.

Hail, Wilkinson

When
May 14, 4:43 PM EST to 4:52 PM EST
Where
Wilkinson County, 5 mi WSW of Nickelsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.650, -83.167

The public reported penny-sized hail in the far southern part of the county. In addition, a wind gust of 34 mph was measured in the area in association with this thunderstorm.

Hail, Johnson

When
May 14, 5:02 PM EST to 5:13 PM EST
Where
Johnson County, Wrightsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.733, -82.717

The public reported penny-sized hail in the Wrightsville, Kite, and Meeks areas.

Hail, Washington

When
May 14, 5:17 PM EST to 5:19 PM EST
Where
Washington County, 2 mi NNE of Davisboro
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -82.583

A deputy with the Washington County Sheriff's Office observed golf ball-sized hail northeast of Davisboro near the Jefferson county line.

Hail, Jefferson

When
May 14, 6:35 PM EST to 6:39 PM EST
Where
Jefferson County, Louisville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -82.400

The Jefferson County Emergency Management Director reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512964, 5512963, 5512966, 5512965, 5512967, 5512968, 5512969, 5512972, 5512970, 5512971, 5512973, 5512974, 5512976, 5512975, 5512977, 5513045, 5513046, 5513047, 5513048, 5513051, 5513052, 5513049, 5513050.